What Does a PCP Overdose Look Like

PCP, or phencyclidine, is a Schedule II drug that is not made or sold legally in the U.S.

It is created and sold on the black market with no oversight or management. It often contains lethal substances that compound the dangers associated with PCP itself.

Users of PCP are exposed to acute and chronic health issues that are both physiological and psychological in nature.

When underlying mental health or physical issues co-occur, it can increase the risk of complications, including overdose.

Learn more about PCP, what happens during a PCP overdose, what causes a PCP overdose, and how you can help yourself or a loved one during a PCP overdose.

Table of Contents

Is It Possible to Overdose on PCP?

Yes. Just like with any substance of abuse, it is possible to take too much and overwhelm the system. Taking too much PCP or taking the drug in combination with other substances can quickly lead to an acute medical emergency or a psychotic episode, both of which can be termed an overdose.

Think you can’t afford treatment? Think again! Insurance can cover up to 100%!

Think you can’t afford treatment? Think again! Insurance can cover up to 100%!

What Are the Dangers of a PCP Overdose?

Phencyclidine was initially developed in the 1920s and put into use in the 1950s as a general anesthesia to be administered during surgery. Its use for this purpose was stopped by 1965 as the drug was found to trigger extreme agitation, delirium, or dissociation in patients. Though some small amounts of the drug are manufactured for research purposes, such as to trigger a schizophrenic state in mice, and it is used on very rare occasions to anesthetize very large animals, it is no longer manufactured for medical use in the United States.

From the beginning, it has been clear to the medical community that PCP use can cause serious problems for users and that overdose is a constant concern.

PCP is a unique drug because it simultaneously depresses and stimulates the central nervous system. It binds at certain opioid receptors as well as nicotine receptors and slows the reuptake inhibition of “feel-good” chemicals, dopamine and norepinephrine. The drug also acts as a glutamate antagonist at the NMDA receptors, which can trigger symptoms and issues that are often seen in people diagnosed with schizophrenia.

For many, a PCP overdose looks like a psychotic episode, with the individual exhibiting:

  • Aggressive or violent behavior
  • Intense paranoia and concern about conspiracies
  • The belief of having superpowers or super strength
  • Incoherence, confusion, and mental instability

Very high doses of PCP can cause coma or trigger a catatonic state in the user, characterized by:

  • Inability to respond
  • Failure to move
  • Blank stare
  • Slack jaw

Because people under the influence of PCP often believe themselves to be omnipotent and indestructible, they take life-threatening risks. Accidents are common among people high on the drug, and many emergency room admissions related to PCP use are caused by car accidents, jumping from high places, or otherwise attempting feats that are unreasonable and potentially deadly.

Extremely high doses of PCP can cause overdose death due to medical emergencies that may include liver failure, rhabdomyolysis (or the death of muscle fibers and the release of those fibers into the bloodstream), or hypertension.

Emergency room visits related to PCP abuse increased by 400 percent between 2005 and 2011, according to the Drug Abuse Warning Network (DAWN), and in 2011 alone, about 72 percent of PCP-related ER admissions involved PCP combined with the use of other substances.

Very often, PCP is cut with highly potent opioid analogs such as fentanyl, a substance that can be deadly on contact. Thinking that they are buying and using PCP, an individual may very well be taking other substances that are just as likely to trigger a fatal medical emergency.

What Dose Can Cause a PCP Overdose?

Depending on the method of ingestion, PCP will trigger clinical effects within minutes after use. Some of those effects will continue for several hours.

Because the drug is fat soluble, it stays in the body for weeks in adipose tissue and in the fatty tissue in the brain due to a half-life ranging from one to four days.

As PCP is continually released and processed out of the adipose tissue, effects of the drug can flare up. This process can continue for months if long-term or high-dose use occurs. If more of the drug is taken and levels of the drug accumulate, the individual may be at greater risk of overdose.

This means that not everyone will overdose at the same dose amount. In general, about 0.05 mg (milligrams) of PCP will cause some level of symptoms, and doses over 20 mg will cause seizure, coma, or death.

A regular user of PCP may a buildup of the drug, making a lower dose of PCP lethal when it combines with what is already in the system.

What Are the Signs of a PCP Overdose?

Ready to get help?

Let our treatment experts call you today.

Unlike other drugs of abuse, the ways that a PCP overdose may manifest are widely varied. Depending on the dose, other substances in the system, the person’s tolerance level, weight, co-occurring mental health issues, and other considerations, a PCP overdose can look very different.

For example, it is possible to experience an acute medical emergency, a psychotic break, or even a state of catatonia. In all cases, if PCP use is the cause, it is deemed a PCP overdose.

If you believe that someone you care about is actively overdosing on PCP, do not wait to call for emergency medical help.

Can You Save Someone from a PCP Overdose?

No, if someone you care about is overdosing on PCP and exhibiting violent or schizophrenic-type behavior, or if they are in liver failure or otherwise experiencing a medical emergency due to PCP abuse, you cannot save them on the spot. Immediately call for emergency medical assistance and stand by for help.

What Is the Best Way to Respond to an Overdose?

The fail-safe way to respond to a PCP overdose is to contact emergency medical services. No matter what type of overdose is happening, calling medical professionals who can stabilize the individual is the best path out of a crisis.

A cardiac or liver-related medical emergency will require immediate medical care, as will a catatonic or comatose response to PCP use. Erratic behavior or expressing grandiose delusions or paranoia does not necessarily mean that someone is overdosing on PCP, but if drug use typically plays a role in this person’s life, then it may be at least part of the cause of their psychotic episode. Whether caused by PCP or not, a call to 911 is warranted.

What Should You Do After Calling 911?

If you have called for emergency medical care on behalf of someone who is possibly overdosing on PCP, stay on the line and stay put. Answer the questions asked by the dispatcher and do as directed.

You will not be asked to approach someone who is behaving violently or to put yourself in danger. You may be asked to move things out of the environment if it secures the person’s safety.

For example, if the person is having a seizure, you will likely not be asked to move them in any way, but you may be asked to move objects out of the way that may hurt them.

Similarly, if there are weapons, heavy or sharp objects, or other items in the room with the person experiencing a PCP overdose and they are in crisis due to psychosis, you may be asked to get them out of the room.

How to Avoid an Overdose

If your loved one is living with a PCP addiction, it is likely impossible for them just to stop taking the drug altogether. With treatment, however, it is possible to achieve stability after long-term use and manage the ongoing effects of the drug that can occur during the withdrawal process.

Any continued use of the drug could result in overdose. The best path forward involves treatment.

Looking for addiction treatment in Florida? Call the Palm Beach Institute now at (855) 534-3574 or contact us online today so we can help connect you to the right treatment program.